Funnel Cloud, Johnson
- When
- June 15, 1:50 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Reported by
- Law Enforcement
- Coordinates
- 41.660, -91.540
Law enforcement relayed a public report of a funnel cloud.
Thunderstorms falling on top of saturated soils brought heavy rains and caused flash flooding in portion of east central Iowa the afternoon of June 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms falling on top of saturated soils brought heavy rains and caused flash flooding in portion of east central Iowa the afternoon of June 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 11:43 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 PM CDT MON JUN 15 2015
.SYNOPSIS...
ISSUED AT 317 AM CDT MON JUN 15 2015
06Z SFC DATA HAS AN IMPLIED BOUNDARY FROM SOUTHERN LAKE MICHIGAN
INTO NORTHERN IOWA. DEW POINTS ALONG AND SOUTH OF THIS BOUNDARY WERE
IN THE UPPER 60S TO LOWER 70S. NORTH OF THE BOUNDARY DEW POINTS WERE
IN THE 50S TO MID 60S. RADAR HAS AN AREA OF RAIN FROM NEBRASKA INTO
IOWA WITH LOOSELY ORGANIZED CLUSTERS OF THUNDERSTORMS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 317 AM CDT MON JUN 15 2015
THE LOOSELY ORGANIZED CONVECTIVE COMPLEX ACROSS IOWA WILL CONTINUE
TO SLOWLY MOVE NORTHEAST THROUGH SUNRISE. THE NORTHWEST AND FAR
NORTH AREAS HAVE THE BEST CHANCES OF SEEING RAIN WHICH MAY BE
LOCALLY HEAVY.
SATELLITE HAS A WEAK UPPER LEVEL DISTURBANCE ACROSS MISSOURI THAT IS
ALSO MOVING NORTHEAST. THIS DISTURBANCE SHOULD AID IN DEVELOPING
ISOLATED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA.
AFTER SUNRISE...ISOLATED TO SCATTERED CONVECTION WILL PERSIST
THROUGH MID MORNING. THE LIMITED DAY TIME HEATING AND ANOTHER
APPROACHING DISTURBANCE WILL ALLOW NEW CONVECTION TO DEVELOP AND
BECOME MORE WIDESPREAD DURING THE AFTERNOON AS A FRONTAL BOUNDARY
MOVES INTO THE AREA.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE VERY HIGH
MOISTURE CONTENT OF THE LOWER ATMOSPHERE.
TONIGHT...THE FRONTAL BOUNDARY PUSHES SOUTH OF THE AREA. CONVECTION
WITH LOCALLY HEAVY RAINFALL WILL BE MOST WIDESPREAD ALONG AND SOUTH
OF THE FRONT. A POSSIBLE SCENARIO BEING SUGGESTED BY SOME MODELS IS
AN ORGANIZED THUNDERSTORM COMPLEX DEVELOPING ACROSS THE THE AREA IN
THE EARLY EVENING THAT SLOWLY MOVES EAST NORTHEAST.
IF THIS SCENARIO DOES OCCUR...THE POTENTIAL IS THERE FOR
EXCESSIVE RAINFALL FOR AREAS ALONG AND SOUTH OF I-80. GIVEN THE
WET CONDITIONS ACROSS THE AREA...A FLASH FLOOD WATCH MAY BE
NEEDED FOR PART OF THE AREA. THESE CONCERNS WILL BE PASSED ON TO
THE NEXT SHIFT.
AFTER MIDNIGHT...THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA AS THE FRONTAL BOUNDARY MOVES SOUTH OF THE AREA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 317 AM CDT MON JUN 15 2015
OUR EXTENDED FORECAST REMAINS ACTIVE...WITH NEAR DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE IS LITTLE CONSISTENCY
TONIGHT BETWEEN MODELS REGARDING TIMING AND PLACEMENT OF
FORCING...BUT OVER ALL...THE SYNOPTIC PATTERN FAVORS AT LEAST
SCATTERED CONVECTION ON MOST DAYS...WITH THE EXCEPTION OF POSSIBLY
TUESDAY. TUESDAY SHOULD SEE A DRY DAY IN THE NORTHERN 1/2 TO
2/3RDS...AS THE SURFACE FRONT SHOULD BE FOUND WELL TO THE SOUTH. I
HAVE LEFT POPS IN THE SOUTH...TAKING A NOD FROM WHAT OCCURRED SEVERAL
NIGHTS AGO...WHEN THE FRONT DID NOT MAKE IT AS FAR SOUTH AS MODELS
SUGGESTED. THUS...SOME DIURNAL BASED CONVECTION COULD FIRE IN THE
FAR SOUTH. TUESDAY NIGHT INTO WEDNESDAY...MODELS ARE WIDELY
VARIED...BUT IT REMAINS CONCERNING HOW SEVERAL MODELS INCLUDING THE
GEM...NAM...AND TO A CERTAIN DEGREE THE ECMWF SUGGEST A BRUSHING OR
PARTIAL DIRECT HIT FROM TROPICALLY ENHANCED MOISTURE FROM A POSSIBLE
PREDECESSOR RAINFALL EVENT. THIS IS FAR FROM CERTAIN...AND COULD
EASILY MISS OUR CWA...AND WILL NOT BE SOMETHING YOU CAN SEE FROM OUR
FORECAST...MADE UP OF SLIGHT CHANCE TO HIGH CHANCE POPS...BUT SHOULD
THAT PRE AFFECT OUR CWA...A SIGNIFICANT FLASH FLOOD EVENT COULD
OCCUR. THERE HAS BEEN SO MUCH MODEL VARIATION ON THIS IN THE PAST 24
HOURS...WE ARE NOT READY TO DISCUSS IN IN PRODUCTS BEYOND THE AFD
YET.
NOW...BEYOND WEDNESDAY...ANOTHER DAILY CHANCE EXISTS THROUGH
FRIDAY...BUT WITH THE EDGE ZONAL FLOW ALOFT JUST TO OUR NORTH...AND
A DIRECT AFFECT OF THE POSSIBLE TROPICAL LOW MOVING OVER OR JUST
SOUTH OF THE CWA WE COULD SEE A WIDE RANGE OF WEATHER. CONFIDENCE IS
LOW...BUT AS SAID MANY TIMES THIS WEEK...ANY NEW HEAVY RAIN COULD BE
PROBLEMATIC AND WILL CONTINUE TO HIGHLIGHT THAT IN THE HAZARDOUS
WEATHER OUTLOOK.
FOLLOWING THE COMPLICATED PASSAGE OF THE TROPICAL REMNANT...BOTH THE
GFS AND THE ECMWF SHOW A VERY ACTIVE TRANSITIONAL PERIOD WITH MCS
POTENTIAL SATURDAY THROUGH SUNDAY INTO A WEST NORTHWEST FLOW REGIME
ALOFT. IN ANY CASE...THE PATTERN CONTINUES TO FAVOR AT LEAST
PERIODIC CHANCES FOR SIGNIFICANT RAINFALL INTO NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1239 PM CDT MON JUN 15 2015
A SLOW MOVING COOL FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL
PRODUCE PERIODS OF HEAVY SHOWERS AND POSSIBLY A THUNDERSTORM WITH EPISODES
OF IFR/MVFR CONDITIONS. CONDITIONS WILL IMPROVE FROM NW TO SE BETWEEN
15/21Z AND 16/04Z AS VFR CONDITIONS RETURN WITH PRECIPITATION ENDING
AND ONLY LINGERING HIGH CLOUDS. WINDS WILL SHIFT TO THE NORTH AT 5 TO
10 KTS AS WEAK HIGH PRESSURE MOVES IN.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.
FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR DES MOINES-
HENRY IA-JEFFERSON-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.
IL...FLASH FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR CARROLL-JO
DAVIESS-STEPHENSON.
FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...ERVIN
AVIATION...NICHOLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 935 AM CDT MON JUN 15 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161445- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 935 AM CDT MON JUN 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE AREA. TORRENTIAL RAINFALL IS LIKELY WITH SEVERAL INCHES OF RAIN IN A SHORT TIME POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY NIGHT THROUGH FRIDAY...THERE WILL BE A THREAT FOR THUNDERSTORMS...THROUGHOUT THE PERIOD...AND AGAIN NEXT WEEKEND. ANY ADDITIONAL HEAVY RAIN COULD LEAD TO FLASH FLOODING...AND ADDITIONAL RISES ON AREA RIVERS. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE STORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF RAINFALL AMOUNTS OF OVER AN INCH AND FLASH FLOODING WILL BE APPRECIATED. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 AM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN SSW ELDRIDGE 41.64N 90.57W
06/15/2015 M1.05 INCH SCOTT IA NWS EMPLOYEE
RAIN FELL IN 30 MINTUES. THERE IS PONDING OF WATER IN
YARDS.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 AM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM HEAVY RAIN 1 NNW DAVENPORT 41.57N 90.61W
06/15/2015 M1.10 INCH SCOTT IA TRAINED SPOTTER
ALSO REPORTED WIDESPREAD STANDING WATER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HEAVY RAIN 1 NW DAVENPORT 41.56N 90.61W
06/15/2015 M1.46 INCH SCOTT IA TRAINED SPOTTER
1.00 INCHES FELL IN 30 MINTUES.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 AM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HEAVY RAIN NW CEDAR RAPIDS 41.97N 91.67W
06/15/2015 M1.50 INCH LINN IA BROADCAST MEDIA
1135 AM HEAVY RAIN 2 N LENA 42.41N 89.83W
06/15/2015 M1.04 INCH STEPHENSON IL TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
06/15/2015 M1.50 INCH BENTON IA TRAINED SPOTTER
RAIN AMOUNT SINCE MIDNIGHT.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT MON JUN 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HEAVY RAIN 3 ENE ROCK FALLS 41.80N 89.64W
06/15/2015 M1.01 INCH WHITESIDE IL TRAINED SPOTTER
RAINFALL THIS MORNING.
&&
BILLNThe Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
4 flash flood, 1 funnel cloud. Local standard time, as filed.
Law enforcement relayed a public report of a funnel cloud.
Very heavy rain brought 2.25 inches of rain in 30 minutes. This produced flash flooding in the vicinity of the spotter's house.
NWS COOP observer reported Main street in Lowden flooded, with local creeks out of their banks. By 520 pm, the creeks had receded. The observer recorded 1.87 inches of rain between 230 pm, and 430 pm. From midnight that day to 430 pm, 2.45 inches were recorded.
Spotters reported flash flooding in Charlotte, including Highway 136 mostly covered in rushing water. Case Street, in Charlotte completely covered in water in several locations.
NWS employee reported the Silver Creek is 2 to 3 feet above its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577095, 577096, 577098, 577100, 577103.